Wednesday, October 10, 2007

Better living through chemistry

DuPont's venerable advertising slogan fits a variety of modern-day situations, including the one I find myself in now. Raise your hand if you've ever repeated the title of this post in a drug- or alcohol-induced fit of giggles. [For the record, the original slogan was "Better Things for Better Living … Through Chemistry."]

I've never been one to run to the doctor for every little thing, nor do I like taking pills. That's why my daily vitamins and calcium supplements look like this:

But sometimes you just gotta do what you gotta do, and when I had my mini-breakdown last month it became quite clear to me that enough was enough. So I started taking Wellbutrin.

Dr. C and I picked Wellbutrin because it has two desirable side effects: loss of appetite and agitation. Mr. Shrinking Knitter will tell you I'm about the most laid-back, non-anxious person you'll ever meet [he makes up for it], so a little agitation is a Good Thing. And loss of appetite? Do we even need to analyze that? Of course, not all patients experience side effects, so it's a crap shoot anyway.

So I took it for a couple weeks and did, indeed, experience a dramatic loss of appetite. It was very cool, actually. I occasionally felt physical hunger, but rarely wanted to eat. Food was unappealing in every way; it didn't look, smell or taste good at all.

And then something bit me on the leg. It was a nasty bite, the redness surrounding the bite site spread rapidly and I developed a rash. Dr. Internet and I diagnosed it as a recluse spider bite, but Dr. C didn't agree. He did, however, point out that Wellbutrin also can cause a rash, and suggested I discontinue it until the rash cleared up.

Back came the appetite, down went the energy and this all happened leading up to the race last Sunday. I was somewhat of a mess, as you might imagine. But I decided to just Get Through It, come hell or high water. So to speak.

And, obviously, I did. I went back on the Wellbutrin
Monday and am hoping that once I'm up to a full dose again [you have to start with half a dose daily and titrate up], that loss of appetite phenomenon will kick back in.

The bad thing about not eating is it doesn't help with running. I plan to force myself to eat prior to and immediately after my workouts and let the chips fall where they may.

Have I dredged up enough clich├ęs for one post yet? Heh.

I gave myself Monday and Tuesday off – the schedule said "easy three-mile run" for yesterday, but I'll do it today. It was in the upper 80s yesterday and I just couldn't force myself out the door in running gear. Flashbacks or something.

I appreciate very much all your comments welcoming me back into the fold. I hope to have some weight-loss progress to report soon. And I've been knitting, socks and fingerless gloves, with Christmas stockings on deck.

4 comments:

Heather said...

I loved Wellbutrin. I felt better than I had in years. Until...(sorry if this is TMI) I couldn't go to the bathroom for DAYS. Ugh, it was horrid. Be careful because that is one of the side effects.

Back to feeling like crap again for me.

ws said...

someday science will create a pill so incompetent people like me don't die of malnutrition because we have no interest in the preparation or consumption of food.

Powerbar brand recovery drinks are good for post run...pain in the ass to find stores that carry it though.

jodi said...

yes, welcome back... i've heard wonderful things about WB, that was the one i was considering back when i was going thru a rough spot... i've never lost my appetite, over anything, what is that like? ;o)

Laura N said...

Here's to titrating quickly! ;-)